Medical questions & health advice by board certified doctors
"How can I reduce constipation caused by oral contraceptives?"
Ever since I started taking birth control I've constantly been constipated. It can be quite painful and uncomfortable, and nothing I have tried helps! I've been drinking ridiculous amounts of liquids to no effect. Any tips?
Constipation can be quite aggravating. It sounds like the timing of when you started taking oral contraceptives fits with the onset of your constipation symptoms, but if you haven't already spoken to the physician who prescribed you the birth control pills about this, it is important to do so. He or she will want to know about any side effects you are having, not only to help you better manage them, but also because it is possible that an alternative medication may work better for you. As you probably know, there are many different oral contraceptive pills available, and a different pill may give you fewer side effects. As far as the constipation goes, there are several things you can do, some of which are over the counter and some of which require a prescription. Before starting any medications, you should always talk about any changes with your physician. In general, it may be helpful to start with a daily stool softener such as colace, as well as a stimulant laxative such as senna (can be taken as a pill once or twice a day). If you haven't had a bowel movement in 1-2 days, you can add daily miralax until you do. Magnesium citrate or magnesium hydroxide (both available over the counter) can also be used.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.